Texas, 2013

Tornado and Flash Flooding in Texas, May 25, 2013

May 25, 2013 · NWS CRP · 12 events in 5 counties and zones

Deep atmospheric moisture was in place over South Texas during the morning hours on May 25th. A slow moving upper level disturbance moved into the area from the west producing scattered to numerous thunderstorms over the northern Coastal Bend into the Victoria Crossroads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$620,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Deep atmospheric moisture was in place over South Texas during the morning hours on May 25th. A slow moving upper level disturbance moved into the area from the west producing scattered to numerous thunderstorms over the northern Coastal Bend into the Victoria Crossroads. Showers and thunderstorms trained over the same areas into the early afternoon hours. Rain amounts between 7 and 9 inches caused flash flooding from Three Rivers to Beeville to Goliad to Victoria. The most significant flooding occurred near the community of Pettus. Atmospheric shear profile was relatively weak and funnel clouds and a weak tornado occurred in the near-tropical air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 25, 5:10 AM CST, 20 minutes earlier.

Area forecast discussion, May 25, 5:10 AM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
610 AM CDT SAT MAY 25 2013

.DISCUSSION...UPDATED FOR 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...MIX OF MVFR/VFR ALL TERMINALS. AREAS OF LOW CLOUDS AND
SCATTERED CONVECTION EXISTS OVER S TX AS OF WRITING. CLOUD DECK
WITH MVFR CIGS SHOULD MIX OUT THIS MRNG WITH VFR PREVAILING DURING
MOST OF DAYLIGHT HRS /ASIDE FROM CONVECTION/. MVFR CIGS TO RETURN
OVERNIGHT TONIGHT ALL TERMINALS. CONVECTION ANTICIPATED TO EXPAND
IN AREAL COVERAGE THIS MRNG WITH GREATEST CHANCES AT
KCRP/KVCT/KALI. KLRD CURRENTLY XPCTD TO REMAIN DRY MOST OF THE
DAY...BUT TRENDS WILL BE MONITORED. DRYING CONDITIONS LIKELY BY
LATE AFTN AND THIS EVENING. MODERATE TO GUSTY SE WINDS DURING THE
DAY BECOMING LIGHTER OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    88  76  89  73  88  /  40  20  20  10  10
VICTORIA          87  73  89  71  88  /  40  20  20  10  10
LAREDO            92  76  93  76  97  /  30  20  20  10  10
ALICE             88  72  90  72  91  /  40  20  20  10  10
ROCKPORT          85  76  86  76  86  /  40  20  20  10  10
COTULLA           89  72  92  72  93  /  40  20  20  10  10
KINGSVILLE        88  74  90  73  90  /  40  20  20  10  10
NAVY CORPUS       85  76  85  76  86  /  40  20  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

RH/79...AVIATION
Hazardous weather outlook, May 25, 3:46 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
446 AM CDT SAT MAY 25 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-261000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
446 AM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR SOUTH TEXAS
TODAY. SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
WHICH MAY LEAD TO MINOR FLOODING. AN ISOLATED STRONG WIND GUST MAY
ALSO OCCUR IN THE STRONGER STORMS. HOWEVER...NO ORGANIZED SEVERE
WEATHER IS EXPECTED AT THIS TIME.

THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS ALONG GULF
FACING BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH TEXAS SUNDAY
AND AGAIN THURSDAY. HOWEVER...NO ORGANIZED SEVERE WEATHER IS
ANTICIPATED AT THIS TIME. THERE WILL BE A MODERATE RISK OF RIP
CURRENTS FOR THE BEACHES ALONG THE MIDDLE TEXAS COAST FROM SUNDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RH/TMT

The radar

The Corpus Christi radar (KCRP), 79 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 funnel cloud, 1 heavy rain, 1 flood, 1 tornado. Local standard time, as filed.

Heavy Rain, Bee

When
May 25, 5:30 AM CST to 7:00 AM CST
Where
Bee County, 2.76 mi NE of Poesta
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
28.480, -97.670

Four inches of rain occurred northeast of Beeville. This led to water covering the roadway on U. S. Highway 59 which caused multiple vehicle accidents.

Flash Flood, Live Oak

When
May 25, 8:40 AM CST to 9:00 AM CST
Where
Live Oak County, 1.24 mi N of Oakville to 1.75 mi ESE of Oakville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.468, -98.102

Interstate 37 was closed due to high water near the community of Oakville.

Funnel Cloud, Live Oak

When
May 25, 8:50 AM CST
Where
Live Oak County, 3.19 mi SE of Suniland
Reported by
Law Enforcement
Coordinates
28.550, -98.180

Funnel cloud reported by law enforcement north of Three Rivers.

Flash Flood, Live Oak

When
May 25, 8:52 AM CST to 9:20 AM CST
Where
Live Oak County, Three Rivers to 1.2 mi SSW of Three Rivers
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
28.470, -98.180

Flooding forced evacuations of homes near Tipps Park just west of Three Rivers near Texas Highway 72.

Flash Flood, Bee

When
May 25, 9:00 AM CST to 11:30 AM CST
Where
Bee County, Pettus to 0.46 mi W of Tuleta
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
28.620, -97.800

Heavy rainfall between 7 to 9 inches occurred over northern Bee County causing significant flooding along Medio Creek. Flood waters from Medio Creek caused road closures along U. S. Highway 181 at the intersections with Farm to Market Road 623 in Pettus and with Farm to Market Road 798 in Tulsita. Flood waters reached a depth of 1 to 2 feet in homes and businesses in the city of Pettus, including the Dairy Queen and U. S. Post Office. Damage estimates from the flooding were at half of a million dollars.

Funnel Cloud, Nueces

When
May 25, 9:00 AM CST
Where
Nueces County, 1.76 mi NW of Skunk Hill
Reported by
Public
Coordinates
27.839, -97.549

Public reported a funnel cloud north of Interstate 37 near Rand Morgan Road.

Flash Flood, Live Oak

When
May 25, 9:05 AM CST to 10:10 AM CST
Where
Live Oak County, 3.68 mi SE of Suniland to 2.39 mi SSE of Suniland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.540, -98.180

Interstate 37 was closed due to 4 feet of water over the road near mile marker 74.

Flash Flood, Goliad

When
May 25, 11:00 AM CST to 11:30 AM CST
Where
Goliad County, 11.19 mi WSW of Charco to 7.44 mi SW of Charco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.648, -97.759

Goliad County Sheriff's Office reported Farm to Market Roads 883 and 2442 were covered with water northwest of Berclair.

Flood, Bee

When
May 25, 11:30 AM CST to 8:30 PM CST
Where
Bee County, Pettus to 0.87 mi SSE of Pettus
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.620, -97.800

Flood waters along Medio Creek were slow to recede during the afternoon with water around a foot deep in Pettus. U. S. Highway 181 was closed in Pettus and Tulsita due to the high waters along Medio Creek through the afternoon into the early evening hours.

Tornado, Victoria

When
May 25, 12:47 PM CST to 12:52 PM CST
Where
Victoria County, 2.34 mi ESE of Victoria Ball Arpt to 2.13 mi ENE of Victoria Ball Arpt
Rating
EF0
Path length
1.25 mi
Path width
25 yd
Reported by
Public
Coordinates
28.872, -96.983

Public reported a tornado near Navarro and Larkspur Streets on the north side of Victoria and confirmed by multiple photographs. NWS storm survey indicated no damage to any structures as the tornado was in an open field.

Funnel Cloud, Victoria

When
May 25, 1:46 PM CST
Where
Victoria County, 1.84 mi NE of Aloe
Reported by
Law Enforcement
Coordinates
28.785, -97.045

Funnel cloud was spotted near Moody Street and Farm to Market Road 1685.

Flash Flood, Victoria

When
May 25, 4:55 PM CST to 6:15 PM CST
Where
Victoria County, 0.92 mi NE of Guadalupe to 1.46 mi NNW of Guadalupe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.760, -96.910

Roads were closed due to high water near the intersection of Guadalupe Road and York Road in southern Victoria County.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455975, 455953, 455973, 455954, 455970, 456251, 455971, 456243, 456250, 456143, 455974, 455972.